Tag: side effects

Maybe it’s something I ate… or didn’t

Originally published  6th November 2012 on http://belindawrites.tumblr.com/ 

Republished here with minor corrections and a brief update.

It’s begun. Only a moment ago I was sitting here at my desk and felt a sudden wave of feeling unwell. My mind wandered back to my delayed breakfast earlier, a greasy bacon and eggs fry up and rich creamy iced coffee. Definitely not a light option, I shouldn’t be surprised that I have that slightly sick feeling. Then I noticed that my vision is slightly twinkly, much like when you’re feeling faint, and I fell tired, and teary. Besides the dodgy breakfast what else had happened that could cause these feelings? Well, I did have a counselling session this morning which was emotional and therefore very draining. There is something else though. My body is no stranger to unhealthy food; I’m no stranger to therapy sessions, what else has changed?

Today I took my first reduced dose of my anti-depressant. I’ve been back on meds for the past six months and have now decided to stop. This un-well feeling is the beginning of the withdrawal process and I know that it’s only going to get worse.

IMPORTANT: I am not a medical professional and am simply talking from my own experiences. Please talk to your medical professionals or contact Lifeline 13 11 14 http://www.lifeline.org.au/ or beyondbluehttp://www.beyondblue.org.au if you or need help or further information.

I have been on antidepressant twice before this current batch. I don’t remember what it was like coming of meds the first time. I went cold turkey then but that is as much as I recall. Much like that time however I’m going off because I’m sick of the flat line, numb feeling that I’ve reached being on meds. The second time I stopped was under the guidance of a psychologist and I weaned off the pills slowly, reducing my dose until I was off. This is the process I’m undertaking now.

I’ve come to the conclusion that the medication was hastily prescribed. A GP put me on the meds and there has been no follow up. Because I’ve been medicated before and have a history of mental health issues often that is the path that is taken. That GP has the qualifications, I don’t. However my then psychologist and now therapist have expressed that medication was not necessarily what I needed.

If you are thinking of going off meds think long and hard about this decision. I’m very consistent with taking medication, and I listen to my doctors and care professionals. I also know what’s right for me and have done my own research before making this choice. I urge you to do the same. Talk to the professionals and do it right, don’t go cold turkey and hey, guess what, it’s OK if the meds work and it’s OK if to need them. There is no shame in taking an antidepressant, it does not make you weak and it does not make you a failure. Medication and treatment are very specific to an individual’s situation and needs. My current care professional has been asking me to think about what works and what doesn’t work in regards to my mental health. I don’t think the medication is helping.

So now I’m entering an interesting period of withdrawal. There were some pretty gnarly side effects when I started this medication so I’m expecting that I’ll experience some unpleasant comedown as I begin to eliminate it from my system. Here’s a list of some of the symptoms I may experience in my comedown period:

aggression, anxiety, balance issues , blurred vision, brain zaps, concentration impairment, constipation, crying spells, depersonalization, diarrhoea, dizziness. electric shock sensations, fatigue, flatulence, flu-like symptoms, hallucinations, hostility, highly emotional, indigestion, irritability, impaired speech, insomnia, jumpy nerves, lack of coordination, lethargy, migraine headaches / increased headaches, nausea, nervousness, over-reacting to situations, paranoia, repetitive thoughts or songs, sensory & sleep disturbances, severe internal restlessness (akathasia), stomach cramps, tremors, tinnitus (ear ringing or buzzing), tingling sensations, troubling thoughts, visual hallucinations / illusions, vivid dreams, speech visual changes, worsened depression

Plenty to look forward to!

Update: The weaning process took two weeks and I have now been free of meds for over a month.